Henrik Shahgholian - profile picture on SciLag

Henrik Shahgholian

  • Analysis of PDEs
  • ArticleA free boundary problem with log-term singularity


    Interfaces and Free Boundaries. Mathematical Analysis, Computation and Applications 19 (3), 351-369, 2017

    Posted by: Henrik Shahgholian

    DOIMSC 2010: 35R35 35B65 35J20 35J91

    We study a minimum problem for a non-differentiable functional whose reaction term does not have scaling properties. Specifically we consider the functional $$ \mathcal J(v)=\int_\Omega\left(\frac{|\nabla v|^2}{2} -v^+(\log v -1)\right)dx\to \min $$ which should be minimized in some natural admissible class of non-negative functions. Here, $v^+=\max\{0,v\}.$ The Euler--Lagrange equation associated with $\mathcal J$ is $$ -\Delta u= \chi_{\{u>0\}}\log u, $$ which becomes singular along the free boundary $\partial\{u>0\}.$ Therefore, the regularity results do not follow from classical methods. Besides, the logarithmic forcing term does not have scaling properties, which are very important in the study of free boundary theory. Despite these difficulties, we obtain optimal regularity of a minimizer and show that, close to every free boundary point, they exhibit a super-characteristic growth like $$ r^2|\log r|. $$ This estimate is crucial in the study of analytic and geometric properties of the free boundary.

  • ArticleOn a conjecture of De Giorgi related to homogenization.


    Ann. Mat. Pura Appl. (4) 196, no. 6, 2167–2183., 2017

    Posted by: Henrik Shahgholian

    arXiv

    For a periodic vector field $\mathbf F$, let $\mathbf X^\epsilon$ solve the dynamical system $$ \frac{d{\mathbf X}^\epsilon}{dt} = {\mathbf F }\left( \frac {{\mathbf X}^\epsilon }\epsilon\right) . $$ In [1] Ennio De Giorgi enquiers whether from the existence of the limit ${\mathbf X}^0(t):=\lim\limits_{\epsilon \to 0} {\mathbf X}^\epsilon(t)$ one can conclude that $ \frac{d {\mathbf X}^0}{dt}= constant$. Our main result settles this conjecture under fairly general assumptions on $\mathbf F$, which in some cases may also depend on $t$-variable.

    Once the above problem is solved, one can apply the result to the corresponding transport equation, in a standard way. This is also touched upon in the text to follow.

    [1] De Giorgi, E.: On the convergence of solutions of some evolution differential equations. Set Valued Anal. 2(1–2), 175–182 (1994)

  • ArticleA semilinear PDE with free boundary


    Nonlinear Analysis: Theory, Methods & Applications, 145–163, 2017

    Posted by: Henrik Shahgholian

    fulltext

    We study the seminilinear problem $$\Delta u=\lambda_+(x) (u^+)^{q-1}-\lambda_- (x) (u^-)^{q-1} \qquad \hbox{in } \ B_1,$$ from a regularity point of view for solutions and the free boundary $\partial\{\pm u>0\}$. Here $B_1$ is the unit ball, $1< q< 2 $ and $\lambda_\pm$ are Lipschitz. Our main results concern local regularity analysis of solutions and their free boundaries. One of the main difficulties encountered in studying this equation is classification of global solutions. In dimension two we are able to present a fairly good analysis of global homogeneous solutions, and hence a better understanding of the behavior of the free boundary. In higher dimensions the problem becomes quite complicated, but we are still able to state partial results; e.g. we prove that if a solution is close to one-dimensional solution in a small ball, then in an even smaller ball the free boundary can be represented locally as two $C^1$-regular graphs $\Gamma^+=\partial\{u>0\}$ and $\Gamma^-=\partial\{u< 0\}$, tangential to each other. It is noteworthy that the above problem (in contrast to the case $q=1$) introduces interesting and quite challenging features, that are not encountered in the case $q=1$. E.g. one obtains homogeneous global solutions that are not one-dimensional. This complicates the analysis of the free boundary substantially.

  • ArticleBoundary behaviour for a singular perturbation problem


    Nonlinear Analysis. Theory, Methods & Applications. An International Multidisciplinary Journal 138, 176-188, 2016

    Posted by: Henrik Shahgholian

    DOIMSC 2010: 35R35 35B25 35J91

    In this paper we study the boundary behaviour of the family of solutions $\{u^\epsilon\}$ to singular perturbation problem $\Delta u^\epsilon=\beta_\epsilon(u^\epsilon), |u^\epsilon|\le 1$ in $B_1^+=\{x_n>0\}\cap \{|x|< 1\}$, where a smooth boundary data $f$ is prescribed on the flat portion of $\partial B_1^+$. Here $\beta_\epsilon(\cdot)=\frac1\epsilon\beta\left({\frac\cdot\epsilon}\right), \beta\in C_0^\infty(0, 1), \beta\ge0, \int_0^1\beta(t)=M>0$ is an approximation of identity. If $\nabla f(z)=0$ whenever $f(z)=0$ then the level sets $\partial \{u^\epsilon > 0\} $ approach the fixed boundary in tangential fashion with uniform speed. The methods we employ here uses delicate analysis of local solutions, along with elaborated version of the so-called monotonicity formulas and classification of global profiles.

  • ArticleMulti-phase quadrature domains and a related minimization problem


    Potential Analysis. An International Journal Devoted to the Interactions between Potential Theory, Probability Theory, Geometry and Functional Analysis 45 (1), 135-155, 2016

    Posted by: Henrik Shahgholian

    DOIMSC 2010: 35R35 35B06 35J05

    In this paper we introduce the multi-phase version of the so-called Quadrature Domains (QD), which refers to a generalized type of mean value property for harmonic functions. The well-established and developed theory of one-phase QD was recently generalized to a two-phase version, by one of the current authors (in collaboration). Here we introduce the concept of the multi-phase version of the problem, and prove existence as well as several properties of such solutions. In particular, we discuss possibilities of multi-junction points.

  • Article$L^2$-estimates for singular oscillatory integrals


    Journal of Mathematical Analysis and Applications 441 (2), 529-548, 2016

    • singular integral
    • rough surface
    • Helmholtz equation

    Posted by: Hayk Aleksanyan

    DOIarXivMSC 2010: 42B20 35J05 35S30

    This article is motivated by our papers treating homogenization of Dirichlet problem, the classical paper by Phong and Stein, and a recent interest in PDE problems involving rough boundaries, in particular the paper by Kenig and Prange. For a real-valued function $\psi \in C^\infty(\mathbb{R}^n)$ having bounded derivatives of all orders, consider the hypersurface $\Gamma = \{ (y, \psi(y)) \in \mathbb{R}^{n+1}: \ y \in \mathbb{R}^n \} $. For $f\in L^2(\mathbb{\mathbb{R}^n})$, $ \lambda>0$, and $(x, x_{n+1} ) \in \mathbb{R}^n \times \mathbb{R}$ define $$ T_\lambda f (x, x_{n+1}) = \int_\Gamma e^{i \lambda x\cdot y} \varphi_0((x,x_{n+1}),y ) K(x-y, x_{n+1}-y_{n+1}) f(y ) d\sigma(y,y_{n+1}) , $$ where $d\sigma$ is the surface measure on $\Gamma$, $\varphi_0$ is a real-valued function from the class $C_0^\infty (\mathbb{R}^{n+1} \times \mathbb{R}^n )$, and $K$ is a singular kernel satisfying $K\in C^\infty(\mathbb{R^{n+1}} \setminus \{0\} )$ and $| \nabla^\alpha K(z) | \lesssim_\alpha \frac{|z|^m}{|z|^{n+|\alpha|}}$ with $0\leq m < n$ for all $z\in \mathbb{R}^{n+1}\setminus \{0\}$ and any multi-index $\alpha \in \mathbb{Z}^n_+$. Here we have $n\geq 1$ and do not assume that $m$ is necessarily an integer.

    For each fixed $x_{n+1}$ we study $T_\lambda$ as an operator from $L^2(\mathbb{R}^{n})$ to $L^2(\mathbb{R}^{n})$ and prove decay estimates for its operator norm as $\lambda \to \infty$. A special attention is paid to obtaining precise bounds with respect to the smoothness norms of the hypersurface $\Gamma$, as that estimates are being used to analyse the behavior of the operator $T_\lambda$ under small perturbations of a given fixed surface $\Gamma$. The latter problem is motivated by PDE problems with rough boundaries, where, for instance, the boundary can be technically $C^\infty$ however oscillating rapidly (and hence having large smoothness norms). In that setting standard techniques by partial integration toward controlling operators of the form $T_\lambda$, become inefficient, in view of the high oscillations of the surface. The approach we propose here handles efficiently the effects coming from surface oscillations.

    In a similar spirit, when we allow the surface to oscillate, we consider a certain maximal operator associated with operators of the form $T_\lambda$ which captures the effect of the oscillation of the surface. More precisely, for a family of hypersurfaces $\{\Gamma_\varepsilon\}_{0< \varepsilon\leq 1}$ (having a certain structure) we analyse the boundedness of the operator $ T_\lambda^\ast f(x, x_{n+1}) = \sup\limits_{0< \varepsilon \leq 1} | T_\lambda^\varepsilon f(x,x_{n+1} ) |$, where $ (x,x_{n+1} ) \in \mathbb{R}^{n+1} $ and $T_\lambda^\varepsilon$ is defined as above but for the surface $\Gamma_\varepsilon$. Here the small parameter $0< \varepsilon \leq 1$ is meant to model an oscillatory behavior of the given family of hypersurfaces.

    The second part of the paper studies operators of the form $T_\lambda$ where instead of the linear phase $x\cdot y$ we consider a fractional-type nonlinearity in the form of $|x-y|^\gamma$ with real $\gamma \geq 1$. This special choice of the phase function is partially motivated by PDE problems, in particular by the Helmholtz operator, and requires a completely new approach. We then apply our analysis to eigenvalue problem for the Helmholtz equation in $\mathbb{R}^3$ with some special source terms, and establish a decay estimate for solutions satisfying Sommerfeld radiation condition, as the eigenvalue tends to infinity.

    The paper is essentially self-contained, and the proofs are based, among other things, on various decomposition arguments.

  • ArticleHopf's lemma for a class of singular/degenerate PDE-s


    Annales Academiæ Scientiarum Fennicæ Mathematica 40 (1), 475-484, 2015

    Posted by: Henrik Shahgholian

    DOIMSC 2010: 35J70 35J25

  • ArticleAnalysis of a free boundary at contact points with Lipschitz data


    Transactions of the American Mathematical Society 367 (7), 5141-5175, 2015

    Posted by: Henrik Shahgholian

    DOIMSC 2010: 35R35 35B65 35J20

  • ArticleOptimal regularity for the obstacle problem for the $p$-Laplacian


    Journal of Differential Equations 259 (6), 2167-2179, 2015

    Posted by: Henrik Shahgholian

    DOIMSC 2010: 35J87 35B65 35K86

  • ArticleRegularity of free boundaries a heuristic retro


    Philosophical Transactions of the Royal Society A: Mathematical, Physical and Engineering Sciences 373 (2050), 20150209, 18, 2015

    Posted by: Henrik Shahgholian

    DOIMSC 2010: 35R35 35B40 35B44 35B65 49N60

  1. 1
  2. 2
  3. ...
  4. 10
  5. 11